Alabama, 2019Flash Flood in Alabama, May 9, 2019
May 9, 2019 · NWS MOB · 1 event in 1 county or zone
Slow moving thunderstorms generated very heavy rain across southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms generated very heavy rain across southwest Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 9, 3:06 PM CST, 1 hour 54 minutes earlier.
Area forecast discussion, May 9, 3:06 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
406 PM CDT Thu May 9 2019
.NEAR TERM /Now Through Friday/...A decaying MCS will continue to
slowly sink toward the coast through early this evening. The severe
threat will continue to decrease through the late afternoon as well,
as the upper dynamics continue to pull well away to the north. An
isolated severe storm cannot be completely ruled out with damaging
winds the main threat. Locally heavy rain will also be possible,
however the main flooding risk is expected to remain north and west
of the area. A frontal boundary will remained stalled from northern
Alabama across central Mississippi through Friday night. This will
maintain a warm and unstable airmass over our area with scattered to
numerous showers and thunderstorms across the northwestern half of
the area and scattered coverage over the southeastern half. Severe
thunderstorms are not expected on Friday. Temps on Friday will range
from the upper 70s and low 80s across the northwest to low to mid
80s across the southeast. /13
.SHORT TERM /Friday night Through Sunday night/...An upper trof
amplifies over the central states through Saturday night then
progresses into the eastern states during the remainder of the
period. This pattern will maintain a southwesterly flow aloft with a
series of shortwaves moving across the forecast area through
Sunday morning, which then diminish and exit to the east Sunday
afternoon as the upper trof advances into the eastern states. A
surface low is expected to develop near the Texas coast Friday
night and move off into the northeast states, bringing a trailing cold
front through the forecast area Sunday afternoon into Sunday
evening. MLCAPE values increase to 1500-2000 J/kg over much of
the area on Saturday with values of 1000-1500 J/kg expected for
Sunday. Shear coincident with the better instability will be
limited (0-1 km Helicity < 100 m2/s2) although higher values will
be possible in regions of lower instability. Model soundings show
dry air centered near 700 mb on Saturday which will enhance
downdraft production, but also a potential cap near 750 mb. Model
soundings on Sunday show more moisture indicating less of
potential for strong downdraft production. Each day supports the
development of some strong storms each afternoon into the early
evening, but Saturday, with the higher instability and mid level
dry air, also has the potential for a few severe storms.
The better forcing (primarily isentropic lift) will be along and
west of I-65 on Saturday where will have likely pops with chance
pops further to the east. Categorical pops follow for most of the
area on Sunday as the front moves into the area. Highs on
Saturday will be 80 to 85 west of I-65 with mid 80s further to the
east, then highs on Sunday will be mainly in the lower 80s. Lows
Friday night and Saturday night typically range from the upper 60s
inland to the lower 70s at the coast. Lows Sunday night in the
wake of the cold front range from the upper 50s well inland to the
mid 60s at the coast. A moderate risk of rip currents is expected
through the period. /29
.LONG TERM /Monday Through Thursday/...A surface high builds into
the region through Monday night in the wake of the cold front and
lingers through Tuesday night while the eastern states upper trof
continues off into the western Atlantic. A well defined
shortwave trof (remnants of an earlier upper low) meanwhile advances
across the south central states, then weakens while continuing
eastward along the northern Gulf and adjacent coastal areas on
Thursday while a larger scale upper trof amplifies over the
eastern states. A surface low is expected to develop well to the
north with the amplifying upper trof, and bring a trailing weak cold
front into the forecast area on Thursday. Mainly dry conditions
are expected through Tuesday, then slight chance to chance pops
follow for Wednesday and Thursday as the weakening shortwave trof
approaches followed by the weak front moving into the area. /29
&&
.MARINE...A moderate south to southeast wind flow will decrease
tonight into Friday in response to high pressure slowly shifting
eastward, combined with a weak cold front slowly approaching from
the northwest. The weak cold front will eventually move off the
coast Sunday night into early Monday leading to a light offshore
flow Monday and Monday night. /13
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 70 83 71 83 71 82 61 81 / 50 50 30 50 50 90 20 10
Pensacola 72 82 72 84 73 84 64 81 / 50 30 20 40 30 70 30 20
Destin 73 80 74 83 74 82 67 81 / 50 20 10 30 30 60 30 20
Evergreen 68 84 69 84 69 82 61 80 / 40 60 30 50 50 90 20 10
Waynesboro 67 78 68 80 67 78 56 77 / 40 70 50 70 80 90 20 10
Camden 68 81 69 80 69 80 58 77 / 40 70 40 60 70 90 20 10
Crestview 68 86 68 86 69 83 62 82 / 50 40 20 40 30 70 30 10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.
FL...High Rip Current Risk through late tonight for FLZ202-204-206.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 9, 2:44 AM CST, 14 hours 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
344 AM CDT Thu May 9 2019
ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-100845-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
344 AM CDT Thu May 9 2019
This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.
.DAY ONE...Today and Tonight
There is a HIGH risk for rip currents along Gulf beaches of
Alabama and Northwest Florida through tonight.
Showers and thunderstorms will develop today and tonight. A few
strong to severe thunderstorms will be possible, especially over
interior sections of southwest Alabama and southeast Mississippi.
The main impacts will be gusty straight line winds, frequent cloud
to ground lightning and periods of very heavy rain.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a MODERATE risk of rip currents Friday through Sunday.
Showers and storms will develop each day Friday through Sunday.
A few strong to severe thunderstorms will be possible. The main
impacts will be gusty straight line winds, frequent cloud to
ground lightning and periods of very heavy rain.
.SPOTTER INFORMATION STATEMENT...
Activation of SkyWarn Severe Storm Spotter networks is not
expected through Wednesday.
GMZ630>636-650-655-670-675-100845-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
344 AM CDT Thu May 9 2019
This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.
.DAY ONE...Today and Tonight
Hazardous wind and wave conditions for small craft will be
possible today and early tonight.
Showers and thunderstorms will increase in coverage late today and
tonight. A few strong to severe thunderstorms will be possible.
Gusty straight line winds, frequent lightning and heavy rain will
be the main impacts from the stronger storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Showers and thunderstorms will increase in coverage Friday through
Sunday. A few strong to severe thunderstorms will be possible each
day. Gusty straight line winds, frequent lightning and heavy rain
will be the main impacts from the stronger storms.
In the hours before
Special weather statement, May 9, 12:25 PM CST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
125 PM CDT Thu May 9 2019
ALZ051>054-MSZ067-091930-
Wilcox AL-Clarke AL-Choctaw AL-Washington AL-Wayne MS-
125 PM CDT Thu May 9 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CHOCTAW...NORTHWESTERN WASHINGTON...NORTHERN CLARKE...
WESTERN WILCOX AND WAYNE COUNTIES UNTIL 230 PM CDT...
At 125 PM CDT, the strong thunderstorms were located along a line
extending from 3 miles south of Myrtlewood to near Laurel, and moving
east at 25 mph.
Half inch hail and winds gusts of 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Waynesboro, Thomasville, Butler, Clara, Pine Hill, Lisman, Millry,
State Line, Buckatunna, Silas, Coffeeville, Pennington, Fulton,
Gilbertown, Yellow Bluff and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 600 PM CDT for southwestern
Alabama...and southeastern Mississippi.
LAT...LON 3231 8793 3228 8793 3230 8794 3228 8802
3218 8801 3209 8804 3205 8812 3199 8810
3200 8763 3213 8762 3213 8752 3227 8751
3227 8744 3215 8727 3183 8751 3143 8845
3143 8894 3182 8894 3190 8847 3231 8842
TIME...MOT...LOC 1825Z 280DEG 24KT 3220 8796 3167 8917Special weather statement, May 9, 12:29 PM CST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
129 PM CDT Thu May 9 2019
MSZ075-076-091930-
Perry MS-Greene MS-
129 PM CDT Thu May 9 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...PERRY AND NORTHERN GREENE COUNTIES UNTIL 230 PM CDT...
At 129 PM CDT, the strong thunderstorms were located along a line
extending from 4 miles southeast of Ovett to 7 miles southwest of
Lumberton, and moving southeast at 25 mph.
Half inch hail and winds gusts of 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Richton, Beaumont, New Augusta, McLain and State Line.
A Tornado Watch remains in effect until 600 PM CDT for southwestern
Alabama...and southeastern Mississippi.
LAT...LON 3143 8915 3144 8845 3142 8845 3100 8884
3091 8884 3091 8914
TIME...MOT...LOC 1829Z 293DEG 23KT 3146 8896 3095 8956Special weather statement, May 9, 2:00 PM CST, 3 hours before
Special Weather Statement
National Weather Service Mobile AL
300 PM CDT Thu May 9 2019
ALZ053-055-092030-
Clarke AL-Monroe AL-
300 PM CDT Thu May 9 2019
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MONROE AND EAST CENTRAL CLARKE COUNTIES UNTIL 330 PM
CDT...
At 300 PM CDT, the strong thunderstorm was located 7 miles east of
Whatley, or 12 miles southeast of Grove Hill, moving northeast at 25
mph.
Dime size hail and winds gusts of 40 to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Monroe
and east central Clarke Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3160 8724 3152 8760 3168 8768 3183 8752
3183 8739
TIME...MOT...LOC 2000Z 230DEG 20KT 3164 8759Special weather statement, May 9, 2:40 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
340 PM CDT Thu May 9 2019
ALZ054-056>058-092145-
Wilcox AL-Conecuh AL-Butler AL-Crenshaw AL-
340 PM CDT Thu May 9 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...BUTLER...CRENSHAW...SOUTHEASTERN WILCOX AND NORTHEASTERN
CONECUH COUNTIES UNTIL 445 PM CDT...
At 340 PM CDT, the strong thunderstorms were located along a line
extending from Davenport to 8 miles northwest of Evergreen, and
moving east at 35 mph.
Dime size hail and winds gusts of 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Greenville, Luverne, Georgiana, McKenzie, Rutledge, Petrey and
Highland Home.
LAT...LON 3146 8640 3153 8641 3152 8670 3145 8670
3146 8720 3164 8714 3172 8705 3175 8691
3183 8691 3183 8699 3196 8686 3196 8641
3204 8640 3205 8640 3205 8630 3197 8630
3196 8619 3179 8620 3179 8615 3172 8615
TIME...MOT...LOC 2040Z 268DEG 28KT 3209 8639 3154 8701Flash Flood, Mobile
- When
- May 9, 5:00 PM CST to 7:00 PM CST
- Where
- Mobile County, Mobile to 0.64 mi NE of Mertz
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 30.700, -88.080
Flooding along Government Street from Airport Blvd to the Bankhead tunnel. Some side streets were impassible.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Louisiana, May 9 to 10, 2019$46 million · 3 in hail · 12 events
- Heat in Nevada, May 9, 20191 death · 1 event
- Tornado and Damaging Winds in Mississippi, May 9, 2019$250,000 · EF1 · 6 events
- Flash Flooding and Hail in Texas, May 9 to 10, 2019$50,000 · 4.5 in hail · 32 events
- Tornadoes and Damaging Winds in Alabama, May 9, 2019$900 · EF1 · 25 events
- Flash Flooding and Hail in Texas, May 9, 2019$20,000 · 2 in hail · 18 events
- Damaging Winds in Georgia, May 9, 2019$33,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, May 9, 2019$30,000 · 1 in hail · 5 events
- Damaging Winds in Alabama, May 9, 201950 kt wind · 15 events
- Tornado and Damaging Winds in Alabama, May 9 to 12, 2019$12,000 · EF0 · 9 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 9 to 10, 20198 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 9 to 10, 201966 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829619.